Alert archive / California / Blowing Dust Advisories in 2021

Blowing Dust Advisory 1, NWS San Diego, CA

April 21, 2021Riverside County, San Diego County, California

NWS San Diego, CA issued this blowing dust advisory at Apr 21, 2021, 5:21 PM PDT for Riverside County, San Diego County, California. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Apr 21, 2021, 5:21 PM PDT (00:21 UTC)
Expired
Apr 21, 2021, 8:00 PM PDT
In force
3 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Diego County, CA

The radar

The San Diego radar (KNKX), 80 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 0.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2021-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2021-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
644 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

545 
WWUS76 KSGX 220021
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service SAN DIEGO CA
521 PM PDT Wed Apr 21 2021

CAZ062-065-220830-
/O.NEW.KSGX.DU.Y.0001.210422T0021Z-210422T0300Z/
/O.EXT.KSGX.WI.Y.0026.000000T0000Z-210422T1200Z/
San Diego County Deserts-San Gorgonio Pass Near Banning-
Including the cities of Borrego Springs, Banning, 
and Desert Hot Springs
521 PM PDT Wed Apr 21 2021

...BLOWING DUST ADVISORY IN EFFECT UNTIL 8 PM PDT THIS EVENING...
...WIND ADVISORY NOW IN EFFECT UNTIL 5 AM PDT THURSDAY...

* WHAT...For the Blowing Dust Advisory, visibility between one
  quarter mile and one mile in blowing dust. For the Wind
  Advisory, west winds 25 to 35 mph with gusts to 55 mph.

* WHERE...San Diego County Deserts and San Gorgonio Pass Near 
  Banning.

* WHEN...For the Blowing Dust Advisory, until 8 PM PDT this 
  evening. For the Wind Advisory, until 5 AM PDT Thursday.

* IMPACTS...Hazardous driving conditions due to reduced
  visibility. Difficult driving conditions, especially for larger
  vehicles traveling along roads with crosswinds. Light, unsecured
  objects may become airborne. Minor tree damage possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not drive into an area of blowing dust.
Remember, Pull Aside, Stay Alive.

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ061-220300-
/O.NEW.KSGX.DU.Y.0001.210422T0021Z-210422T0300Z/
Coachella Valley-
Including the cities of Indio, Palm Springs, Cathedral City, 
Palm Desert, Palm Desert Country, La Quinta, and Coachella
521 PM PDT Wed Apr 21 2021

...BLOWING DUST ADVISORY IN EFFECT UNTIL 8 PM PDT THIS EVENING...

* WHAT...Visibility between one quarter mile and one mile in 
  blowing dust in areas with wind gusts to 45 mph.

* WHERE...Coachella Valley, especially along and east of
  Interstate 10.

* WHEN...Until 8 PM PDT this evening.

* IMPACTS...Hazardous driving conditions due to reduced
  visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not drive into an area of blowing dust.
Remember, Pull Aside, Stay Alive.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/sandiego

What forecasters said that day

The local office's own words before this blowing dust advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this blowing dust advisory went out at Apr 21, 1:17 PM PDT, 4 hours 4 minutes earlier.

Area forecast discussion, Apr 21, 1:17 PM PDT, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
117 PM PDT Wed Apr 21 2021

.SYNOPSIS...
A weak low pressure system will move through Southern California
through Thursday with gusty mountain and desert winds, more clouds,
and periods of light rain or drizzle along west of the mountains.
There is also a small chance of isolated, heavier showers over the
higher mountains on Thursday afternoon. It will be much cooler
through Thursday, then warmer into the weekend as a weak ridge
develops aloft. A stronger Pacific storm system will arrive early
next week with a chance for more widespread and heavier rain and
mountain snow.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Clouds prevailed west of the mountains at midday, although there
were plenty of breaks providing some sun. Little if any rain shower
activity was observed at the noon hour. Most reporting sites were
considerably cooler than midday yesterday. Moderate to strong
onshore sfc pressure gradients across the region were supporting
stronger winds through the passes. Peak gusts were over 60 MPH
there, but peak gusts to around 40 were more broadly prevalent in
the desert.

Low pressure is centered over SW NV at midday. It will be trailed by
a weak trough aloft through Thursday. Scattered, light showers will
likely redevelop and continue along and west of the mountains ahead
of the trough tonight, shifting toward the mountains on Thursday.
Instability and moisture will still be sufficient for isolated,
heavier showers to develop over the mountains on Thursday afternoon.
Aside from that, rainfall totals through Thursday night are expected
to remain below one-quarter inch, except near the coastal mtn slopes
where isolated heavier amounts are possible. A few light showers may
redevelop Thursday night west of the mountains, but after early Fri
morning, fair and dry weather is expected through the weekend.

A weak ridge will drift over SoCal this weekend, suppressing the
marine layer and weakening the onshore flow. This will set up SoCal
for modest warming under fair skies as temperatures return to
about average levels.

An anomalous, late season Spring storm still has it's sights set on
SoCal for Monday. Precipitation will spread south through the
northern half of the State on Sunday, reaching the south by Monday
morning, based on current trends. All of the ensemble members of the
ECMWF are wet, while about one-third of the GFS members remain dry.
Most of the Canadian members are wet too, so pretty good odds for
precipitation. It could be substantial as well, with the models
showing a decent tap on some Pacific moisture. And given the depth
of the saturated layer, some of this should make it into the
deserts. Depending on the speed of the system, some precipitation
could continue into Tuesday.

For the latter half of next week, many of the ensemble members of
the various global models show warming, but it doesn't last, as
heights begin to fall along the West Coast again. The trend is for
cooling the following week to end the month.

&&

.AVIATION...
212000Z...BKN-OVC low clouds with bases 3500-4500 feet continuing
through this evening. Coastal mtn slopes below 5000 feet remaining
obscured in low clouds/fog through Thursday morning. Clouds lowering
to 1800-2500 feet after 03Z Thursday. Areas of -DZ/-SHRA possible
again tonight through Thursday morning over and west of the
mountains, with vis reduced down to 2-5 miles.

Southwest to west winds with surface gusts 30-40 kt will continue
through this evening along the ridges/desert slopes and east of San
Gorgonio Pass, weakening tonight into Thursday morning. Moderate
up/downdrafts and areas of LLWS will be possible over/east of the
mountains.

&&

.MARINE...
No hazardous marine conditions are expected through Sunday.

&&

.BEACHES...
A south swell from 180-190 degrees of 3-4 ft with a period of 16-20
seconds will reach the beaches of Southern California Friday through
Sunday. This swell could bring elevated to possibly high surf,
especially to the south-facing beaches of Orange County, as well as
strong and dangerous rip and longshore currents at all beaches.
Occasional sets of 6-7 feet will be possible at south facing beaches
of Orange and far northern San Diego Counties, with surf of mostly 3-
5 ft elsewhere. &&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory until 10 PM PDT this evening for San Diego County
     Deserts-San Gorgonio Pass Near Banning.

PZ...NONE.

&&

PUBLIC...10
AVIATION/MARINE...Connolly

Nearby

Blowing Dust Advisories in California, 2021Every blowing dust advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.